Alert archive / North Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 15, NWS Newport/Morehead City, NC

August 3, 2004Carteret County, Craven County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at Aug 3, 2004, 9:10 AM EDT for Carteret County, Craven County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2004, 9:10 AM EDT (13:10 UTC)
Expired
Aug 3, 2004, 12:15 PM EDT
In force
3 hr
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

Counties Carteret County, NC, Craven County, NC

The radar

The Morehead City radar (KMHX), 32 km from the middle of the area, began a volume at 13:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.2 hours before the alert went out and 331 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 526 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
526 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KMHX 031312
FFWMHX
NCC031-049-031615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
910 AM EDT TUE AUG 3 2004

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CRAVEN COUNTY IN EASTERN NORTH CAROLINA
  CARTERET COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 1215 PM EDT

* AT 908 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A BAND OF THUNDERSTORMS PRODUCING HEAVY RAIN FROM 6 MILES 
  NORTHWEST OF ATLANTIC TO BEAUFORT...OR ALONG A LINE EXTENDING
  FROM CEDAR ISLAND TO BEAUFORT...MOVING WEST AT 10 MPH.

* THUNDERSTORMS PRODUCING FLASH FLOODING WILL BE NEAR...
  BEAUFORT BY 915 AM EDT...
  OPEN GROUNDS FARM BY 920 AM EDT...
  NORTH RIVER BY 930 AM EDT...
  SOUTH RIVER BY 1000 AM EDT...
  NORTH HARLOWE BY 1010 AM EDT...
  NEWPORT BY 1015 AM EDT...

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3499 7625 3468 7652 3475 7691 3498 7684

$$

20
1 follow-up statement
000 
WGUS72 KMHX 031501
FFSMHX
NCC031-049-031615-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1100 AM EDT TUE AUG 3 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1215 PM EDT FOR EASTERN 
CARTERET AND SOUTHEAST CRAVEN COUNTIES...

AT 1047 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A BAND OF HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING 
LOCATED ACROSS MUCH OF DOWNEAST CARTERET COUNTY...AND ALONG A LINE 
EXTENDING FROM NORTH HARLOWE TO JUST EAST OF NEWPORT...MOVING WEST 
AT 10 MPH.

FLASH FLOODING WILL BE POSSIBLE NEAR...  
CEDAR ISLAND AROUND 1115 AM EDT...
SEA LEVEL AROUND 1115 AM EDT...
BETTIE AROUND 1120 AM EDT...
NORTH HARLOWE AROUND 1125 AM EDT...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3499 7625 3468 7652 3475 7691 3498 7684

$$

17

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 1:50 AM EDT, 7 hours 20 minutes earlier.

Area forecast discussion, Aug 3, 1:50 AM EDT, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
150 AM EDT TUE AUG 3 2004

.SHORT TERM (TODAY THROUGH WEDNESDAY)...ALL EYES ON ALEX. TRACK TAKES
IT ABOUT 30-40 MILES OFFSHORE OF CAPE LOOKOUT AND CAPE HATTERAS WHICH
PUTS US IN LEAST WINDY PART OF THE STORM. WILL CONTINUE FFA TODAY
WITH BANDS OF SHOWERS AND ISOLD TSTMS PRODUCING ISOLD RAINFALL
AMOUNTS UP TO 5 INCHES WITH 2-4 THE NORM. PWS FROM FCST SOUNDING
ARE FROM 2 TO 2.5 INCHES AND WILL CONTINUE MENTION OF HEAVY RAINFALL
IN ZFP. EXPECT HIGHEST WINDS TO OCCUR FROM EASTERN CARTERET COUNTY
NORTHEAST TO THE OUTER BANKS S OF OREGON INLET. BY LATE THIS AFTN
ALEX SHOULD LIFT NE AND PICK UP FORWARD SPEED GRADUALLY AND EXPECT
RAIN CHANCES TO DECREASE TO CHANCE POPS DURING THE AFTN. EXPECT
DECREASING CLOUDINESS TONIGHT WITH A SLIGHT CHC OF SHOWERS IN THE
EVENING. WED SHOULD BE A HOT ONE AS FCST SOUNDINGS ARE INDICATING
MID 90S INLAND AND UPPER 80S OUTER BANKS WITH DEW POINTS IN THE MID
70S WHICH WILL PRODUCE HEAT INDICES AROUND 105 SO A HEAT ADVISORY
WILL LIKELY BE NEEDED FOR INLAND SECTIONS.

.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...CHC POPS WED NIGHT
AND THU AS FRONT AND S/W APPROACHES. JUST A SLIGHT CHC OF SHOWERS
FRI AND DRY SAT THROUGH MONDAY WITH HIGH PRES BUILDING INTO REGION
WITH COOLER THAN NORMAL TEMPS SAT-MON WITH A DECENT H5 TROUGH
OVER THE REGION FOR THIS TIME OF YEAR. IN ADDITION TO THE COOLER
TEMPS THIS SHOULD SHUNT ANY TROPICAL SYSTEMS THAT MAY DEVELOP
IN THE TROPICS AWAY FROM OUR REGION.

.AVIATION...MOSTLY MVFR TO OCCASIONAL IFR CONDITIONS THROUGHOUT THE
MORNING IN SCATTERED TO NUMEROUS HEAVY SHOWERS AND A FEW EMBEDDED
THUNDERSTORMS. CONDITIONS WILL GRADUALLY IMPROVE DURING THE LATE
EVENING AND OVERNIGHT HOURS.

.MARINE...AS USUAL...WILL AWAIT NHC CONFERENCE CALL AND TCM PRODUCT
FOR WIND FORECAST. SUSPECT THAT CHANGES FROM CURRENT WIND GRIDS WILL BE
MINIMAL WITH SIMILAR HEADLINES REMAINING IN PLACE. HAVE INCORPORATED
LATEST REGIONAL WAVEWATCH GUIDANCE FOR WAVEHEIGHT FCST...BUT WILL
ADJUST BASED ON NEW WINDS. THE WAVEWATCH SHOWS A FAIRLY FAST
IMPROVING TREND BEGINNING OVER THE SRN WATERS LATE THIS AFTERNOON
AND BY MIDDAY WEDS OVER ALL WATERS. STILL ANTICIPATING FRONTAL
PASSAGE THURS NIGHT/FRI WITH WINDS POSSIBLY APPROACHING SCA CRITERIA
IN CAA SURGE...ESP FRIDAY. AT THIS POINT...WILL CAP WINDS AT 20
KT...BUT WILL WATCH MODEL TRENDS OVER THE NEXT COUPLE OF DAYS.
OBVIOUSLY...HIGH RIP THREAT CONTINUES WITH T.S. ALEX INDUCED SWELLS
CONTINUING.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...TS WARNING NCZ098-093-095-080-081-047-103-104-
.MARINE...HURRICANE WARNING CAPE LOOKOUT N TO OREGON INLET INCLUDING
THE PAMLICO SOUND (AMZ156,AMZ154,AMZ152,AMZ135)...
...TS WARNING CAPE LOOKOUT SOUTH AND OREGON INLET NORTH TO CURRITUCK
INCLUDING THE ALBERMARLE SOUND (AMZ158,AMZ150,AMZ130)...
.PUBLIC...HIGH RIP CURRENT THREAT ENTIRE COAST.
&&

WS/CTC
Hazardous weather outlook, Aug 3, 3:53 AM EDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
353 AM EDT TUE AUG 3 2004

NCZ029-044>047-079>081-090>095-098-103-104-040752-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
353 AM EDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

HURRICANE ALEX WILL MOVE NORTHEAST JUST OFFSHORE OF THE NORTH
CAROLINA COAST TODAY. IT IS EXPECTED TO MOVE AWAY FROM THE
SOUTHERN OUTER BANKS THIS AFTERNOON. A FLOOD WATCH IS IN EFFECT
UNTIL 11 AM TODAY. LOCALLY HEAVY DOWNPOURS WILL OCCUR THIS
MORNING. A HIGH THREAT OF RIP CURRENTS CONTINUES ALONG THE ENTIRE
COAST. A HURRICANE WARNING IS IN EFFECT FROM CAPE LOOKOUT TO OREGON
INLET...INCLUDING THE PAMLICO SOUND. A TROPICAL STORM WARNING IS IN
EFFECT FROM SURF CITY TO CAPE LOOKOUT...AND NORTH OF OREGON INLET
INCLUDING THE ALBEMARLE SOUND.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HURRICANE ALEX IS EXPECTED TO CONTINUE TO MOVE AWAY FROM THE REGION
ON WEDNESDAY WITH IMPROVING CONDITIONS. TEMPERATURES WILL REACH
THE MIDDLE 90S ON WEDNESDAY AND A MINIMAL HEAT ADVISORY MAY BE
NEEDED. A COLD FRONT WILL APPROACH THE REGION WEDNESDAY NIGHT
AND MOVE THROUGH THE REGION THURSDAY AS LOW PRESSURE MOVES BY
TO OUR NORTH TRIGGERING SOME SCATTERED THUNDERSTORMS. AT THIS
TIME THE THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

WS

Nearby

Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.